Sleep Aids and Insomnia

Home >> Sleep Disorders Problems >> Insomnia >> Sleep Aids and Insomnia

the medication and experiences one or two nights of insomnia that is worse than they experienced before treatment. It only occurs with short half-life hypnotics and can be avoided by gradually tapering the dose. Consult your physician before increasing your dose or stopping high dose treatment.

Studies have examined data on the effectiveness of hypnotics and have concluded that they are effective and reliable for:

  • shortening the time it takes to fall asleep
  • increasing total sleep time
  • decreasing the number of awakenings
  • improving sleep quality

This conclusion is based on studies of short-term use of hypnotics at appropriate doses in comparison with a placebo or sugar pill. Some studies demonstrate little decrease in the effectiveness of hypnotics over the course of months.

The length of treatment depends on various circumstances:

  • Accepted insomnia guidelines call for short-term treatment, but long-term use of sleep aids is not uncommon.
  • Four weeks is the recommended limit.
  • Not prescribing hypnotics may cause unnecessary patient distress, particularly when the person does well on the same dose and has no side effects.
  • Still, most sleep specialists share the belief that sleep aids shouldn't be a long-term answer to poor sleep for most people who have trouble sleeping.

More studies are needed on long-term effects of the use of sleep aids.

All individuals who take sleep aids need to also focus on improving their sleep practices. The sedating or calming effects of hypnotics may lead to falls for those awakening at night. Hypnotics may also increase the risk of sleepwalking in some people.

One study also found a higher risk for car accidents in older adults taking long-acting sleeping medications, particularly during the first week of use.

Moreover, many persons taking hypnotics need to understand that sleep aids should be gradually decreased rather than stopped all at once. Without gradual tapering, stopping hypnotic use may cause insomnia to come back. Individuals should work with their doctors to discontinue medication gradually.

People at risk while taking hypnotics include:

  • Individuals who drink alcohol. Why? The two drugs taken together intensify the action of both.
  • The elderly, and anyone who needs